new icn messageflickr-free-ic3d pan white
NYSDOH Announces Update on Investigation into Vaping-Associated Pulmonary Illnesses | by nysdoh
Back to photostream

NYSDOH Announces Update on Investigation into Vaping-Associated Pulmonary Illnesses

The New York State Department of Health today announced new findings of its ongoing investigation into the vaping-associated pulmonary (lung-related) illnesses that have been reported across the state, including an updated case count and information regarding the testing being conducted at the Department's Wadsworth Center Laboratory.

 

"The cases of pulmonary illnesses associated with vaping are continuing to rise across New York State and the country," said Health Commissioner Dr. Howard Zucker."We urge the public to be vigilant about any vaping products that they or any family members may be using and to immediately contact their health care provider if they develop any unusual symptoms. In general, vaping of unknown substances is dangerous, and we continue to explore all options to combat this public health issue."

 

The Department issued a health advisory in August, alerting health care providers of this emerging health threat and listing symptoms they should look for in patients. As of September 5, 2019, the Department has received 34 reports from New York State physicians of severe pulmonary illness among patients ranging from 15 to 46 years of age who were using at least one cannabis-containing vape product before they became ill. However, all patients reported recent use of various vape products.

 

Laboratory test results showed very high levels of vitamin E acetate in nearly all cannabis-containing samples analyzed by the Wadsworth Center as part of this investigation. At least one vitamin E acetate containing vape product has been linked to each patient who submitted a product for testing. Vitamin E acetate is not an approved additive for New York State Medical Marijuana Program-authorized vape products and was not seen in the nicotine-based products that were tested.

 

As a result, vitamin E acetate is now a key focus of the Department's investigation of potential causes of vaping-associated pulmonary illnesses. Vitamin E acetate is a commonly available nutritional supplement that is not known to cause harm when ingested as a vitamin supplement or applied to the skin. However, the Department continues to investigate its health effects when inhaled because its oil-like properties could be associated with the observed symptoms.

23,000 views
2 faves
0 comments
Taken on September 5, 2019